Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Wasting
Aug 2, 2002

I was tested some 10+ years ago. Lately I have lost over 15lbs. I am 6 ft and now weigh 170 lbs. I eat very well and do some exercise. My numbers are good and I am on a testorone treatment. What can I do to add the weight back with natural supplements or do I need medical intervention? I am tired of wasting.

Response from Ms. Fields-Gardner

Weight loss is caused by two main categories of events: starvation and altered metabolism usually due to injury/infection. Testosterone therapy will help, but you still need to eat enough to benefit from it.

It is likely that your issue is starvation, which can be from not eating enough calories, not absorbing enough calories, and/or using more calories. Anyway you look at it, it is not getting enough.

The first step is to compare what you actually eat with your estimated needs. Ask for a referral to a dietitian to get help with this. Keep honest food records (what you eat and how much) for the dietitian to evaluate. Often it is as simple as adding more food on the plate.

Sometimes you may need help in the form of a supplement. Remember though, supplements are meant to add and not to replace food! In looking for a supplement, it is helpful to know what you really need to accomplish. If it is additional calories, you have a wide variety of choices. You will just want to make sure that what you choose gives you what you need and not a lot of what you don't need. For instance, if you need another 500 calories, but you get enough protein in your diet already, adding calories as protein may not be a good idea. Again, once you have been evaluated for actual food intake, have your dietitian help you to choose one or more supplements to meet your goals.

The next steps depend on what you accomplish with your visit as outlined above. If you have a poor appetite that you are unable to overcome, you may want to talk with your doctor and nurse team about appetite stimulants.

If you are taking in more than enough calories to support weight gain and it is not happening, you may want to consider malabsorption as an issue. Malabsorption is pretty common in HIV-infection and can be low grade enough to not cause diarrhea but still cause weight losses. For this, have your dietitian guide you through low-residue (easily digested) food choices. You can also talk with your team about the use of prescription-strength enzymes, such as pancrelipase.

Take it a step at a time to find what works best. It is worth working at to get it right for you. Best wishes!


Previous
Need some advice
Next
Surgery or Not

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement